Wisconsin, 2013

Winter Storm in Wisconsin, February 7, 2013

February 7, 2013 · NWS MKX · 9 events in 9 counties and zones

A major winter storm hit the Great Lakes region on February 7th, resulting in heavy snow across South-Central and especially Southeast Wisconsin, where snow totals reached 7 to 9 inches. The precipitation started out as a mix of freezing rain, sleet and snow early in the morning and changed to all snow by mid-morning.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A major winter storm hit the Great Lakes region on February 7th, resulting in heavy snow across South-Central and especially Southeast Wisconsin, where snow totals reached 7 to 9 inches. The precipitation started out as a mix of freezing rain, sleet and snow early in the morning and changed to all snow by mid-morning. The greatest snow accumulations were reached during the evening commute, creating hazardous travel conditions. The responsible low pressure system came out of the Southern Plains the morning of the 7th and intensified as it crossed southern Illinois and central Indiana during the day and into the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 7, 5:08 AM CST, 52 minutes earlier.

Area forecast discussion, Feb 7, 5:08 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
508 AM CST THU FEB 7 2013

.TODAY AND TONIGHT...FORECAST CONFIDENCE...MEDIUM TO HIGH

WINTER STORM STILL EXPECTED TO IMPACT THE AREA TODAY. MAIN CHANGES
FROM PREVIOUS FORECAST ARE A MILDER MORNING AND SLOWER START TO THE
BULK OF THE PRECIP. SEEING A MIX OF RAIN/SNOW OBS OUT THERE RIGHT
NOW...AND EXPECT THIS TO CONTINUE INTO THE MORNING. WILL LIKELY STAY
MAINLY SNOW ACROSS THE NORTHERN FORECAST AREA. COULD EVEN SEE
FREEZING RAIN FOR A TIME IN SOME AREAS WITH TEMPS RIGHT AROUND
FREEZING. CUT BACK ON PRECIP AMOUNTS THROUGH THE MORNING HOURS BASED
ON LATEST TRENDS. WITH THE MILDER TEMPS AND SLOWER START...GENERALLY
HAVE AN INCH OR LESS OF SNOW ACCUMULATION BY NOON.

PRECIP EXPECTED TO REALLY PICK UP THIS AFTERNOON AS LOW PRESSURE
APPROACHES THE IL/IN BORDER. THE NAM CONTINUES TO BE THE MILDEST
MODEL...BUT STILL HAS A TRANSITION TO ALL SNOW IN MILWAUKEE BY 18Z
OR 19Z..AND KENOSHA BY 20Z OR 21Z...WITH A GOOD AMOUNT OF LIQUID
LEFT IN THE STORM. HIGHEST TOTAL PRECIP AMOUNTS STILL EXPECTED IN
THE EAST...PARTICULARLY THE SOUTHEAST. RAISED POPS AND SNOW IN THE
EVENING GIVEN THE LATER TREND IN MODELS.

MADE A FEW CHANGES TO THE HEADLINES...BUT OVERALL KEPT THINGS
RELATIVELY THE SAME. CUT FOND DU LAC AND ROCK COUNTIES OUT OF THE
WARNING BECAUSE SOMEWHAT LESS SNOW AMOUNTS EXPECTED OVERALL PUT
THESE LOCATIONS MAINLY WITHIN ADVISORY THRESHOLDS.

.FRIDAY AND SATURDAY...FORECAST CONFIDENCE...MEDIUM TO HIGH

HIGH PRESSURE IS EXPECTED ACROSS THE GREAT LAKES FOR MUCH OF FRIDAY
AND SATURDAY...SO EXPECTING A WHOLE TWO DAYS OFF FROM PRECIPITATION.
SHOULD SEE NEAR NORMAL TEMPS CONTINUE INTO THE WEEKEND.

.SUNDAY AND MONDAY...FORECAST CONFIDENCE...MEDIUM

DECENT AGREEMENT CONTINUES AMONG MODELS FOR SUNDAY AND MONDAY.
COULD BE A LITTLE MIXY AT FIRST WITH SOME SLEET AND FREEZING RAIN
POSSIBLE...BUT WARM AIR WOULD MOVE IN QUICKLY AS PRECIP PICKS UP.
MAINLY RAIN THUS EXPECTED FOR THE BULK OF THE PRECIPITATION SUNDAY
AND INTO SUNDAY NIGHT. MAY BE A FEW SNOW SHOWERS MONDAY AS THE
COLDER AIR MOVES IN.

.TUESDAY AND WEDNESDAY...FORECAST CONFIDENCE...MEDIUM

DRIER WEATHER AND COOLER TEMPS THEN EXPECTED TUESDAY AND WEDNESDAY
BEHIND THE DEPARTING LOW...THOUGH TEMPS SHOULD BE NEAR NORMAL.

&&

.AVIATION/12Z TAFS/...RAIN...POSSIBLY FREEZING RAIN AT TIMES...OVER
FAR SRN WI AND THE TAF SITES WILL MIX WITH AND CHANGE TO MODERATE TO
HEAVY SNOW FOR THE AFTERNOON. MVFR VSBYS AND VFR CIGS WILL
TRANSITION TO IFR CIGS LATER THIS MORNING. WHEN THE PCPN TYPE
BECOMES ALL SNOW...THEN VSBYS WILL RANGE FROM 1/2 TO 1 MILE WITH
CIGS FROM 200-600 FEET. CIGS AND VSBYS WILL IMPROVE LATER THIS
EVENING AND OVERNIGHT AS NLY WINDS BRING DRIER AIR TO THE REGION AND
THE SNOW DIMINISHES.

&&

.MARINE...A SMALL CRAFT ADVISORY IS IN EFFECT FROM 10 PM TNT THROUGH
NOON FRI. LOW PRESSURE WILL STRENGTHEN AS IT MOVES FROM SOUTHERN
ILLINOIS TO THE EASTERN GREAT LAKES. BRISK NORTH WINDS AND HIGH
WAVES WILL DEVELOP OVER LAKE MI FROM THIS EVENING THROUGH FRI AM.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR WIZ046-
     047-051-056-057-062-063-067>069.

     WINTER STORM WARNING FROM 10 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR WIZ052-058>060-064>066-070>072.

LM...SMALL CRAFT ADVISORY FROM 10 PM THIS EVENING TO NOON CST FRIDAY
     FOR LMZ643>646.

&&

TODAY THROUGH WEDNESDAY...DDV
AVIATION/MARINE...GEHRING
Hazardous weather outlook, Feb 7, 5:32 AM CST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
532 AM CST THU FEB 7 2013

WIZ046-047-051-052-056>060-062>072-081145-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
532 AM CST THU FEB 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR SOUTHEAST WISCONSIN WITH A
WINTER WEATHER ADVISORY IN EFFECT FOR SOUTH CENTRAL AND EAST
CENTRAL WISCONSIN. SNOW...FREEZING RAIN...AND RAIN WILL CHANGE TO
ALL SNOW THIS AFTERNOON AND LAST THROUGH TONIGHT. HEAVY SNOW IS
EXPECTED AT TIMES OVER SOUTHEAST WISCONSIN WITH HEAVY SNOW
ACCUMULATIONS. ELSEWHERE LIGHT TO MODERATE SNOW ACCUMULATIONS ARE
EXPECTED. LIGHT ICE ACCUMULATIONS WILL LIKELY OCCUR THIS MORNING
WITH AREAS OF FREEZING RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED IN THE NEXT SEVEN DAYS.
HOWEVER...SNOWFALL REPORTS ARE ALWAYS APPRECIATED.

LMZ643>646-081145-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
532 AM CST THU FEB 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT DUE TO BRISK NORTH
WINDS AND HIGH WAVES DEVELOPING IN RESPONSE TO STRENGTHENING LOW
PRESSURE MOVING FROM SOUTHERN ILLINOIS TO THE EASTERN GREAT LAKE

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BRISK NORTH WINDS AND HIGH WAVES WILL CONTINUE AT LEAST THROUGH
FRIDAY MORNING WITH A SMALL CRAFT ADVISORY IN EFFECT DURING THAT
TIME.

BREEZY SOUTH WINDS WILL THEN DEVELOP ON SUNDAY BUT BECOME BRISK
AND GUSTY OUT OF THE WEST TO NORTHWEST SUNDAY NIGHT AND MONDAY AS
STRONG LOW PRESSURE TRACKS FROM THE CENTRAL PLAINS...TO LAKE
SUPERIOR...TO CANADA.

MG
WWW.WEATHER.GOV/MKX

In the hours before

Local storm report, Feb 7, 1:22 AM CST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
122 AM CST THU FEB 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 AM     FREEZING RAIN    BARABOO                 43.47N 89.74W
02/07/2013  E0.00 INCH       SAUK               WI   LAW ENFORCEMENT

            ICY ROADS.

&&

MG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Sheboygan

When
February 7, 6:00 AM CST to 11:27 PM CST
Where
Sheboygan forecast zone
Reported by
COOP Observer
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

A co-operative observer in Elkhart Lake reported 8.3 inches of snow.

Winter Storm, Washington

When
February 7, 6:00 AM CST to 11:27 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

A co-operative observer in Germantown reported 7.2 inches of snow.

Winter Storm, Ozaukee

When
February 7, 6:00 AM CST to 11:27 PM CST
Where
Ozaukee forecast zone
Reported by
COOP Observer
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

A co-operative observer located 1 mile east of Cedarburg reported 6.6 inches of snow.

Winter Storm, Jefferson

When
February 7, 6:00 AM CST to 11:27 PM CST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

A co-operative observer located 1 mile north of Whitewater reported 7.0 inches of snow.

Winter Storm, Waukesha

When
February 7, 6:00 AM CST to 11:27 PM CST
Where
Waukesha forecast zone
Reported by
COOP Observer
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

A co-operative observer located 2 miles southeasat of Waukesha reported 7.1 inches of snow.

Winter Storm, Milwaukee

When
February 7, 6:00 AM CST to 11:27 PM CST
Where
Milwaukee forecast zone
Reported by
COOP Observer
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

A co-operative observer located 1 mile north of Greendale reported 6.9 inches of snow.

Winter Storm, Walworth

When
February 7, 6:00 AM CST to 11:27 PM CST
Where
Walworth forecast zone
Reported by
COOP Observer
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

A co-operative observer located in Whitewater reported 8.0 inches of snow.

Winter Storm, Racine

When
February 7, 6:00 AM CST to 11:27 PM CST
Where
Racine forecast zone
Reported by
COOP Observer
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

A co-operative observer located at Wind Point reported 8.9 inches of snow.

Winter Storm, Kenosha

When
February 7, 6:00 AM CST to 11:27 PM CST
Where
Kenosha forecast zone
Reported by
COOP Observer
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

A co-operative observer located 2 miles south of Kenosha reported 8.8 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437391, 437392, 437393, 437394, 437395, 437396, 437397, 437398, 437399.